Hepatotoxicity of Antibacterial Agents in Clinical Practice

Clinical Microbiology and Antimicrobial Chemotherapy. 2015; 17(3):207-216

Type
Journal article

Abstract

Antibacterial agents take a first place among causes of non-acetaminophen (paracetamol) associated druginduced liver injury (DILI) and fulminant liver failure in European countries and the US. The leading hepatotoxic antibiotic is amoxicillin/clavulanic acid in the US and Spain, and flucloxacillin (followed by erythromycin and TMP/SMX) in Sweden. Some antibiotics cause mainly hepatocellular injury (amoxicillin/clavulanic acid, gatifloxacin, trovafloxacin), while other ones result in cholestatic injury (TMP/SMX, oral tetracycline) or both. When antibiotics are administered to patients with liver cirrhosis, it is necessary to take into account not only their hepatotoxicity, but also other adverse effects. Decision to continue or discontinue antibacterial therapy is primarily based on the evidence of hepatic failure, such as hyperbilirubinemia and hypocoagulation. Discontinuation of the offensive drug results in pathologic signs resolution in the majority of patients. However, there is a possibility of developing chronic damage, including liver cirrhosis and progressive bile duct loss. Antibacterial agents may rarely cause hepatotoxicity, but their common use makes them one of the leading causes of DILI.

Views
0 Abstract
0 PDF
0 BibTeX
Shared
0
0
0
0
0
0